Alert archive / Iowa / Wind Advisories in 2020
Wind Advisory 14, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Jun 8, 2020, 11:36 AM CDT for 4 states. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2020, 11:36 AM CDT (16:36 UTC)
- Expired
- Jun 8, 2020, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
All 26 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Brookings County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 64 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -451 J/kg
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
979 WWUS73 KFSD 081636 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1136 AM CDT Mon Jun 8 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-067-071-090000- /O.NEW.KFSD.WI.Y.0014.200608T1636Z-200609T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union- 1136 AM CDT Mon Jun 8 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of east central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The gusty winds along with afternoon humidity levels of 30 to 40 percent will create near-critical fire weather conditions in areas where grasses are dry enough to burn. Fires which start will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile or light-weight vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
1 follow-up statement
706 WWUS73 KFSD 090010 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 710 PM CDT Mon Jun 8 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-067-071-090115- /O.EXP.KFSD.WI.Y.0014.000000T0000Z-200609T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union- 710 PM CDT Mon Jun 8 2020 ...WIND ADVISORY HAS EXPIRED... Winds have decreased across the area. $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jun 8, 6:31 AM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jun 8, 6:31 AM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 631 AM CDT Mon Jun 8 2020 .SHORT TERM...(Today through Tuesday) Issued at 431 AM CDT Mon Jun 8 2020 Major challenges exist for the short term forecast this morning, again dealing with potential for severe storms later today, corresponding then transitioning to heavy rainfall later tonight into Tuesday. Boundary from earlier convection now limping toward the northwest/far western CWA, with a bit of mid-level cloudiness brushing up northwest of a K9V9-KHON line. Otherwise, a stark degree of clear skies in place across the remainder of the area and southwest through the central Plains. This will set the stage for another hot day, with humidity somewhat more intense earlier in the day and balanced by advection/mixing once again. That frontal zone lurking just west of the area early this morning will begin to slip east through the day and likely will reach near the James River valley by late afternoon, as a strong jet streak climbs northward through the high plains. Ahead of the front, continued strong southerly winds with a few gusts around 35-40 mph along with temperatures again in the 90s. Through the day, prefrontal locations will find MLCAPE varying from a unusably capped 800-1200 J/kg east of I-29, to 1500-2000 J/kg and capped by 80-150 J/kg near I-29 westward, but appearing the cap progressive weakens approaching the front due to pooling moisture and a bit of cooling aloft. Shear is weaker east of the front, and strongest at 40-55 kts even in an elevated 1-6km layer behind the boundary, where there will also be a fairly uncapped profile by around 22z. Another wave looks to move up the High Plains during the very late afternoon and through the western Dakotas/eastern MT in the evening. Lift from this feature will likely be enough to break any weak cap near the front and certainly start a few post-frontal cells. Would expect initial development to occur fairly explosively near to just post-frontal during the very late afternoon, with long hodographs likely to support splitting cells (mainly faster and slower/bit right moving in a narrow frontal band). Thermodynamic profiles would show great favor toward large hail up to golf ball size, perhaps a bit larger with a well-rotating storm, transitioning to damaging wind as storms work toward cold pool dominance. However, if storms can be closer to the boundary where the weak but turning flow can be incorporated, then perhaps a small chance for a tornado in the very late afternoon or very early evening, before coverage and expanding cold pools from evaporation, However, may very well remain with too much westerly near surface component to get enough 0-1km SRH to make a more notable tornado threat. As we progress through the evening, storms should become more numerous along a very strong frontogenetic zone, which could actually begin to refocus the storms more and more toward the post- frontal and elevated mode. In an almost winter-like structure, a strong jet entrance region will maintain precipitation threat through much of the night, likely within a narrow and training zone just on the cooler side of the boundary around the James River valley which will move very little through the night as the low- level front drifts toward I-29 late. Storm motion vectors front- parallel set up the potential for training storms through the night, with presence of a deep (10-12kft) warm cloud layer with ambient precipitable water of 1.5 to 1.7 inches. Considered/coordinated potential for a flood watch for flash flooding, but typically for such an event, tend to not issue until 6-12h before onset. Some areas near the James River could see 2-4 inches of rainfall tonight, and since so dry of late, would likely cause less problems than if preceded by more rainfall. Next shift could very will issue a flood watch if signal continue to indicate potential with SPC slight risk of excessive rainfall. Still believe that forecast is too aggressive shifting the precipitation threat eastward on Tuesday morning, with a likely gap zone at least in the morning between the frontogenetic rainfall through southeast SD, and the tropical core passing to the east. ECMWF and NAM try to keep a bit more separation of the main trough and tropical remnant wave, compared to most GEFS solutions and Canadian. However, eventually the forcing along the lower-level frontal zone moving across northwest Iowa should result in additional development toward midday and the afternoon. Could still need to watch for potential accelerations with initial new development near the vorticity source of the boundary to result in a few spinups toward midday or early afternoon. 0-3km shear will be quite weak (5-15 kts) in the col between the western large-scale trough and the northward lifting tropical wave in eastern IA. There is a window for temps to get a bit warmer with the slower boundary increasing the potential instability to 1000-1500 J/kg, as long as stratus does not develop ahead of the front as more and more low- level moisture is pulled in southerly flow off the tropical system through the mid-Mississippi valley. Have raised highs closer to 80 in the far eastern portions of northwest Iowa, while the more widespread threat for rainfall back in the deeper frontal zone will keep temps constrained to a meager rise to the lower to mid 60s in much of southeast SD west of I-29. More areas of heavy rainfall are possible in the greater instability/slower movement likely across northwest IA, with other areas more likely to find a diminished rate with embedded thunder. The final consideration of the short term will be winds on Tuesday, which look to increase considerably post-frontal as 925 hPa northerly speeds increase to 35-40 kts. May be a bit of precipitation drag, but did increase winds over the blended initial values by several knots west of I-29. .LONG TERM...(Tuesday night through Sunday) Issued at 431 AM CDT Mon Jun 8 2020 Front and wave continue to move across the area Tuesday night into Wednesday, with lingering showers and storms, especially east of I- 29. There is some uncertainty in the exact timing of the wave and positive vorticity/forcing moving out of our area, due to some slight disagreements in the following: the position of the upper low/wave moving across the area Monday/Tuesday, the remnants of Cristobal, and the interaction and position of these two features. Therefore, kept the pops with the blend of models to account for some of the slower solutions and potential for wrap-around precip as these features trek to the northeast. Rainfall rates during this time are not expected to be as robust as earlier in the day (with rates through this period between 0.1" and 0.2" per hour), although higher rates are possible for thunderstorms. With these aforementioned features seeming to slow their motion to the north and east somewhat, a tight pressure gradient will remain in place across the area through Wednesday, with strong northwesterly flow at the surface, coupled with robust flow aloft. Given this, did increase winds for Tuesday night through Wednesday night from the NBM, in collaboration with neighbors. Temperatures will remain slightly cooler than average on Wednesday, with lingering precip and breezy northwesterly flow. The latter half of the week looks fairly quiet as an upper ridge and surface high pressure move in. Temperatures return to near normal in the 70s and 80s. Isolated showers/storms are possible for Sunday into early next week with the next upper low/wave, and corresponding surface low clipping our region. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 630 AM CDT Mon Jun 8 2020 A strong low-level jet east of the James River this morning will continue low-level wind shear for a couple hours before mixing occasional wind gusts to 25 to 35 knots to the surface. A frontal zone working very slowly eastward will focus convective development by late afternoon and early evening, with a few severe storms possible around KHON from 23z-05z containing brief MVFR to IFR conditions, as well as convective wind gusts to 60 kts and large hail. With precipitation becoming more widespread through the night, likely to see development of MVFR ceilings. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Chapman LONG TERM...SG AVIATION...Chapman
Hazardous weather outlook, Jun 8, 5:27 AM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 527 AM CDT Mon Jun 8 2020 SDZ038-039-050-052>054-057>060-063-064-091030- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas- 527 AM CDT Mon Jun 8 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms will develop very late this afternoon, becoming more widespread through the evening and overnight hours. Severe storms are possible for the late afternoon into the early overnight, with storms early on capable of hail up to 2 inches in diameter and wind gusts to 70 mph. A low threat for a tornado exists through 10 pm. Eventually, the threat will shift toward heavy rainfall, and the potential for flash flooding as storms become more widespread later in the evening and continue overnight. Rainfall from 2 to 4 inches is possible by Tuesday morning near and west of the James River valley. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Spotty heavy rainfall will continue on Tuesday, with potential for ponding in poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 5 pm and 1 am. MNZ071-072-097-SDZ040-055-056-061-062-065>070-091030- Lincoln-Lyon-Pipestone-Brookings-Lake-Moody-McCook-Minnehaha- Hutchinson-Turner-Bon Homme-Yankton-Clay- 527 AM CDT Mon Jun 8 2020 This Hazardous Weather Outlook is for southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. A chance for thunderstorms will occur late tonight, with potential for a few storms near and west of Interstate 29 to produce quarter size hail and wind gusts to 70 mph. Some areas of heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Occasional showers and a few thunderstorms will continue to bring spotty heavier rainfall through Tuesday evening. Ponding could occur in low and poor-drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after midnight. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014- SDZ071-091030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon- Dakota-Union- 527 AM CDT Mon Jun 8 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms will begin to develop toward midday Tuesday, with a very low, but nonzero chance to be severe. Some areas of heavier rainfall are also possible, which could result in ponding in lower and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 10:31 AM CDT | River Flood Warning | FSD | Hutchinson, Yankton | 21 days |
| Jun 8, 10:31 AM CDT | River Flood Warning | FSD | Yankton | 21 days |
| Jun 8, 10:31 AM CDT | River Flood Warning | FSD | Davison | 5 days |
| Jun 8, 6:08 PM CDT | Flash Flood Watch | FSD | Aurora, Beadle, Bon Homme, Brule, Charles Mix, Davison and 8 more | 13 hr |
Nearby
Wind Advisories in Iowa, 2020Wind Advisories in Minnesota, 2020Wind Advisories in South Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.